[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.82.105. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 3, 1986

Sexual Dysfunction and Ocular Timolol

Author Affiliations

Hahnemann Medical College Philadelphia Merck Sharp & Dohme Research Laboratories West Point, Pa

JAMA. 1986;255(1):37-38. doi:10.1001/jama.1986.03370010039015
Abstract

To the Editor.—  The letter from Dr F. T. Fraunfelder and S. Martha Meyer1 states that the National Registry of Drug Induced Ocular Side Effects has received reports of 28 complaints of various sexual dysfunctions in 25 patients following usual doses of topical ocular timolol. Impotence was reported in 18 patients, decreased libido in nine patients, and decreased ejaculate volume in one patient.In a subsequent issue of JAMA, Curb et al2 reviewed the results of the Hypertension Detection and Followup Program clinical trial in a cohort of 5,485 patients. According to the authors, this is the largest cohort to date from which detailed data on antihypertensive drug surveillance are available.Sexually related side effects of oral antihypertensive drugs are often a major concern, and in the Hypertension Detection and Follow-up Program study, discontinuation of oral antihypertensive drug treatment in 8.3% of the male patients resulted from these side

×